Introduction Hydroxychloroquine is an antimalarial agent widely prescribed in internal medicine, rheumatology and dermatology. Its use can be complicated by various side effects including skin pigmentation. Objectives The aim of the study is to review epidemiological, clinical features and risk factors of hydroxychloroquine-induced pigmentation. Materials and methods We performed a cross-sectional study conducted over a period of 5 months. During this period, patients who had been treated with hydroxychloroquine for over 6 months, in the internal medicine department, underwent a complete dermatological examination. All patients completed a structured questionnaire to collect demographic data, dosage and treatment duration of hydroxychloroquine, other drug intake, hydroxychloroquine indication, and presence of pigmentary changes on the skin, nail, hair, and mucosa. Results A total of 41 patients (38 women and 3 men) were included in the study. The mean age was 39.2 ± 15.4 years. The hydroxychloroquine was indicated for systemic lupus erythematosus in 73.2%, dermatomyositis in 12.2%, rheumatoid arthritis in 9.8%, actinic lichen and sarcoidosis each in 2.4%. Cutaneous pigmented lesions were found in 21 cases (51%), mucous pigmentation in 5 cases (12%) and nail pigmentation in 1 case (2.5%). In 12 of 41 (29%) of the hydroxychloroquine users, we conclude a hydroxychloroquine-induced pigmentation. There were 11 women and one man with a mean age of 43 years and all of them were systemic lupus erythematosus patients. Pigmented lesions were located on the lower limbs in seven cases, the face in two cases, lips in two cases and the gum in two cases. Pigmentation appeared after a median duration of hydroxychloroquine treatment of 32 months with a median cumulative dose of 361 g. Overall, two patients reported that the appearance of pigmented lesions was preceded by the occurrence of ecchymotic areas following microtrauma. Significant association was found between hydroxychloroquine-induced pigmentation and treatment with oral anticoagulants and/or antiplatelet agents ( p = 0.03). Conclusion Our systematic examination of patients demonstrated that hydroxychloroquine-induced pigmentation is not rare. The imputability of hydroxychloroquine in the genesis of this discoloration is difficult to establish. Our study supports the hypothesis that ecchymosis, platelet antiaggregants and oral anticoagulants may be the main predisposing factors to hydroxychloroquine-induced pigmentation.
Keywords: Pigmentation; adverse effects; hydroxychloroquine; skin.